Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 309, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2001, 7:25 PM CDT for Jefferson County, Alabama. It was in force for 65 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 2001, 7:25 PM CDT (00:25 UTC)
- Expired
- Jun 26, 2001, 8:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Jefferson County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 7:36 PM CDT | Hail 1.75 | Oak Grove, AL | Quarter to golf ball size hail was reported between Sylvan Springs and Birmingport. The hail fell mainly across rural western Jefferson County. |
| Jun 26, 7:49 PM CDT | Hail 1.75 | Graysville, AL | Quarter to golf ball size hail was observed in Graysville. Fifty-three (53) mph wind gusts were measured at an amateur weather station. |
| Jun 26, 7:58 PM CDT | Hail 0.75 | Lipscomb, AL | Dime size hail fell near Lipscomb. |
| Jun 26, 8:07 PM CDT | Hail 0.88 | Mountain Brook, AL | Nickel size hail was reported near Brookwood Mall. |
| Jun 26, 8:30 PM CDT | Hail 0.75 | Mountain Brook, AL | Dime size hail was observed near Fire Station #2 on Overton Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1845 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 270025 SVRBHM ALC073-270130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 725 PM CDT TUE JUN 26 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN CENTRAL ALABAMA * UNTIL 830 PM CDT * AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF SYLVAN SPRINGS...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...WEST JEFFERSON...MULGA...MINOR...FORESTDALE...CARDIFF AND ADAMSVILLE. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:11 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 26, 3:11 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 203 PM CDT TUE JUN 26 2001 UPPER LOW OVER WRN KY THIS AFTN WILL CONTINUE TO DRIFT SLOLY WWD DURG THE NXT CUPL OF DAYS...THEN STALL OUT OVER AR/MO TOWARD THE WEEKEND. ENTIRE FA WILL BE FAIRLY MOIST AND UNSTABLE...AND ITS LIKELY THAT DAILY FOCI OF CONVECTION WILL BE GOVERNED BY LOCATIONS OF MORNING CLOUDY/CLEAR AREAS AND OTHER MESOSCALE FEATURES WHICH ARE NEARLY IMPOSSIBLE TO PINPOINT THIS FAR OUT. IN GENERAL...WILL KEEP CHC POPS IN EFFECT THRU THURS...WITH HIGHEST POPS IN NW AL WED WHERE INSTABILITY/LAPSE RATES WILL REMAIN A BIT GREATER. SCATTERED DIURNAL CONVECTION APPEARS THE RULE THROUGH THE WEEKEND AND EARLY PART OF NEXT WEEK AS WELL. TEMP GUIDANCE LOOKS GOOD AND WAS ACCEPTED WITH MINOR ADJUSTMENTS. 66 FIRST PD POPS SUBJECT TO CHANGE PRIOR TO RELEASE... HSV BB 064/085 066/087 067 66542 BHM BB 065/087 067/087 068 66232 MGM BB 066/090 069/089 069 66132= .BHM...NONE.
In the hours before
Local storm report, Jun 26, 2:09 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
209 PM CDT TUE JUN 26 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM KIMBERLY AL 0.75 INCH HAIL
06/26/01 JEFFERSON KIMBERLY PD REPORTED DIME
HAIL AT THE CITY HALL.
0155 PM MOULTON AL 0.75 INCH HAIL
06/26/01 LAWRENCE PUBLIC REPORTED DIME HAIL
IN CITY.Local storm report, Jun 26, 4:06 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 PM CDT TUE JUN 26 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM MOULTON AL 0.75 INCH HAIL
06/26/01 LAWRENCE DIME SIZE HAIL REPORTED
IN MOULTON.
0150 PM KIMBERLY AL 0.75 INCH HAIL
06/26/01 JEFFERSON DIME SIZE HAIL REPORTED
IN KIMBERLY.
0213 PM ATHENS AL 0.75 INCH HAIL
06/26/01 LIMESTONE DIME SIZE HAIL OBSERVED 4
MILES NORTH OF ATHENS.
0325 PM ARAB AL 1.75 INCH HAIL
06/26/01 MARSHALL GOLFBALL SIZE HAIL WAS
OBSERVED JUST NORTH OF
ARAB IN THE RUTH
COMMUNITY.
0350 PM FLORENCE AL 0.88 INCH HAIL
06/26/01 LAUDERDALE DIME TO NICKEL SIZE HAIL
WAS REPORTED JUST NORTH
OF FLORENCE.
0355 PM HARTSELLE AL WIND DAMAGE
06/26/01 MORGAN TREES WERE BLOWN DOWN IN
HARTSELLE AND HAIL OF
UNKNOWN SIZE FELL.
0300 PM LESTER AL 0.88 INCH HAIL
06/26/01 LIMESTONE DIME TO NICKEL SIZE HAIL
COVERED THE GROUND UP TO
A DEPTH OF 20 INCHES.
0405 PM LACEYS SPRING AL 1.00 INCH HAIL
06/26/01 MORGAN QUARTER SIZE HAIL WAS
REPORTED IN LACEYS
SPRING.
0350 PM ODENVILLE AL 1.00 INCH HAIL
06/26/01 ST. CLAIR NICKEL TO QUARTER SIZE
HAIL COVERED THE GROUND
IN ODENVILLE. DIME SIZE FELL ALONG HIGHWAY 411.Local storm report, Jun 26, 4:14 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT..CORRECTED TIME ORDER
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT TUE JUN 26 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM KIMBERLY AL 0.75 INCH HAIL
06/26/01 JEFFERSON DIME SIZE HAIL REPORTED
IN KIMBERLY.
0155 PM MOULTON AL 0.75 INCH HAIL
06/26/01 LAWRENCE DIME SIZE HAIL REPORTED
IN MOULTON.
0213 PM ATHENS AL 0.75 INCH HAIL
06/26/01 LIMESTONE DIME SIZE HAIL OBSERVED 4
MILES NORTH OF ATHENS.
0300 PM LESTER AL 0.88 INCH HAIL
06/26/01 LIMESTONE DIME TO NICKEL SIZE HAIL
COVERED THE GROUND UP TO
A DEPTH OF 20 INCHES.
0325 PM ARAB AL 1.75 INCH HAIL
06/26/01 MARSHALL GOLFBALL SIZE HAIL WAS
OBSERVED JUST NORTH OF
ARAB IN THE RUTH
COMMUNITY.
0350 PM FLORENCE AL 0.88 INCH HAIL
06/26/01 LAUDERDALE DIME TO NICKEL SIZE HAIL
WAS REPORTED JUST NORTH
OF FLORENCE.
0350 PM ODENVILLE AL 1.00 INCH HAIL
06/26/01 ST. CLAIR NICKEL TO QUARTER SIZE
HAIL COVERED THE GROUND
IN ODENVILLE.
0355 PM HARTSELLE AL WIND DAMAGE
06/26/01 MORGAN TREES WERE BLOWN DOWN IN
HARTSELLE AND HAIL OF
UNKNOWN SIZE FELL.
0405 PM LACEYS SPRINGS AL 1.00 INCH HAIL
06/26/01 MORGAN QUARTER SIZE HAIL WAS
REPORTED IN LACEYS
SPRING.Local storm report, Jun 26, 4:43 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 PM CDT TUE JUN 26 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 10S HUNTSVILLE AL 0.75 INCH HAIL
06/26/01 MADISON EMA REPORTED DIME HAIL.
0415 PM ODENVILLE AL WIND DAMAGE
06/26/01 ST. CLAIR ODENVILLE PD REPORTED
TREES DOWN ON PHONE LINES
IN THE CITY LIMITS.Local storm report, Jun 26, 5:52 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CDT TUE JUN 26 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM HUNTSVILLE AL 0.75 INCH HAIL
06/26/01 MADISON DIME SIZE WAS REPORTED 10
MILES SOUTH OF THE CITY
OF HUNTSVILLE.
0415 PM ODENVILLE AL WIND DAMAGE
06/26/01 ST. CLAIR TREES WERE BLOWN DOWN
ONTO POWER LINES IN
ODENVILLE.
0515 PM AKRON AL 0.75 INCH HAIL
06/26/01 HALE DIME SIZE HAIL WAS
REPORTED AND NUMEROUS
TREE LIMBS WERE BLOWN
DOWN IN AKRON.
0525 PM WARSAW AL 0.75 INCH HAIL
06/26/01 SUMTER DIME SIZE HAIL WAS
REPORTED IN WARSAW.
0536 PM DOUBLE SPRINGS AL 0.88 INCH HAIL
06/26/01 WINSTON NICKEL SIZE HAIL WAS
OBSERVED 6 MILES SOUTH OF
DOUBLE SPRINGS.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:26 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 49 min |
| Jun 26, 10:54 PM CDT | Severe Thunderstorm Warning | BMX | Madison | 36 min |
| Jun 26, 11:54 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 51 min |
| Jun 27, 3:37 AM CDT | Flash Flood Warning | BMX | Tuscaloosa | 3 hr |
| Jun 27, 2:56 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.